Iowa, 2005

Hail in Iowa, May 6, 2005

May 6, 2005 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 8:10 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 6, 8:10 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT FRI MAY 6 2005

.DISCUSSION...
TEASER STORM ALG 8-7H FRONTAL ZONE EARLIER THIS EVENING PULSED A FEW
DIME SIZE STONES IN SRN TURNER COUNTY...TAKING ADVANTAGE OF NICE
ELEVATED MIXED LYR.  ACTION PRETTY MUCH CLEAR OF CWA ATTM...WITH
SOME LINGERING NR KSLB.  AWAITING NEXT DEVELOPMENT...AND JUST LAST
15-30 MINS HAVE NOTED THAT CELLS JUST TAKING OFF ALG 850 HPA BNDRY...
AS FBY PROF TAKING ON MUCH MORE CLASSIC WAA LOOK AND LLJ CONTINUES
TO INCRS THRU PLAINS.  WAVE COMING THRU MEAN RIDGE IS NOT STRONG...
BUT IS AT LEAST CONTRIBUTING WEAK SUPPORT TO DEVELOPMENT OF PCPN.
LIKE LOOK OF RUC MUCH BETTER THAN ERLR 18Z NAM...AND WL USE FRONTAL
DYNAMICS AND ELEVATED THETA-E ADVECTION TO TIE PCPN DISTRIBUTION.
APPEARS MOST FAVORABLE AREA FOR PCPN WL BE HEADING IN 06Z-08Z
TIMEFRAME FM KFSD TOWARD KSLB...THEN SHIFTING EWRD AND NEWRD THE
REMAINDER OF THE NIGHT.  SEVERE THREAT WL CONTINUE WITH LARGE
HAIL...BUT WKNS OF MID LVL FLOW WL MEAN ROTATING STORMS  WL NOT HAVE
A LONG LIFETIME...AND WL LIMIT POTENTIAL HAIL SIZE LKLY TO ARND
QUARTERS IN STRONGER STORMS.

ACTION FARTHER TO THE W IS LKLY TO REMAIN MOSTLY W OF THE AREA
OVERNIGHT AS PROPOGATION VECTORS DO NOT GIVE MUCH OF A CHANCE TO
AFFECT ANY BUT FAR WRN CWA AFTER MIDNIGHT FOR A COUPLE HOURS.
RAISED LOW TMPS SEVERAL DEGREES...BUT DID NOT WANT TO GET TOO OUT OF
HAND AS WET BULBING COULD TAKE TMPS DOWN QUITE EFFICIENTLY WHEN
ORGANIZED PCPN GETS GOING. UPDATED GRIDS/PFM SENT...ZFP SHORTLY.

&&

.PREV DISCUSSION...  259 PM CDT FRI MAY 6 2005
VERY BUSY FORECAST OVER THE NEXT SEVERAL DAYS...AND MOST LOCATIONS
SHOULD SEE SOME DECENT RAINFALL OVER BETWEEN NOW AND NEXT THURSDAY.

FOR TONIGHT...WARM FRONT JUST SOUTH OF THE MO RIVER AT 19Z...WITH
SOME WEAK CONVECTION FIRING OVER SOUTH CENTRAL SD. LOTS OF ENERGY
UPSTREAM...WITH ONE PIECE OF ENERGY MOVING INTO SW NE AND THE MAIN
WAVE MOVING INTO THE FOUR CORNERS REGION. WILL HAVE TO WATCH THE NE
CO SW NE REGION FOR DEVELOPMENT THIS AFTERNOON...WHICH SHOULD LIFT
NORTHEAST INTO OUR AREA TONIGHT. WILL GO FAIRLY HIGH POPS WITH A
WIDESPREAD QUARTER TO HALF AN INCH OF RAINFALL ANTICIPATED. SEVERE
THREAT IS ALSO THERE FOR LATE AFTERNOON AND TONIGHT WITH MAIN
THREATS BEING HAIL...SOME OF IT POSSIBLY UP TO QUARTER OR HALF
DOLLAR SIZED WITH SUPPORTIVE WIND SHEAR. INSTABILITY ONLY MARGINAL
HOWEVER.

SATURDAY DURING THE DAY SHOULD END UP BEING FAIRLY QUIET...BUT A
KINK IN THE MID LEVELS MAY BE ENOUGH TO SPARK SOME THUNDERSTORM
ACTIVITY. WILL CONTINUE CHANCE CATEGORY POPS. MAIN WAVE AND FRONT
START TO MAKE MORE OF A PUSH ON SUNDAY AND WILL AGAIN SEE A THREAT
FOR CONVECTION. BOTH SATURDAY NIGHT AND SUNDAY WILL SEE DECENT
CHANCES AT SEVERE WEATHER.

FOR WEDNESDAY THROUGH FRIDAY...STILL LOOKING LIKE A WET PATTERN AND
HAVE BUMPED POPS TO 50 TO 60 FOR THE ENTIRE AREA WEDNESDAY INTO
THURSDAY. THE 00Z-12Z GFS AND CANADIAN AS WELL AS ENSEMBLES ALL
POINT TOWARDS A LARGE WAVE WITH A STRONG WARM FRONT/INVERTED TROF
LATE TUESDAY THROUGH THURSDAY. OBVIOUSLY...AT THIS RANGE...TIMING IS
A LITTLE DIFFERENT BETWEEN EACH MODEL AND INDIVIDUAL RUN...BUT SEEMS
LIKE IT WOULD BE PRETTY TOUGH NOT TO GET SOMETHING WEDNESDAY NIGHT
INTO THURSDAY. RIGHT NOW...JUST FAR ENOUGH NORTH AND WEST OF WARM
FRONT/INVERTED TROUGH THAT SEVERE WEATHER NOT VERY LIKELY. BUT...IF
WARM FRONT COMES OUT ABOUT 100 MILES FARTHER NORTH...IT WOULD BE
MUCH MORE HECTIC AND MUCH WARMER OVER THE SOUTHERN CWA. WILL KEEP
TEMPERATURES ON THE COOL SIDE THURSDAY AND FRIDAY AS WAVE MOVE
OVERHEAD AND PAST US. WE COULD SEE SOME VERY HEAVY RAINFALL FROM
LATE TUESDAY INTO THURSDAY AS THIS ENERGY PASSES AND WILL BE
SOMETHING TO HIGHLIGHT AND WATCH OUT FOR THE NEXT SEVERAL DAYS.

08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 6, 10:42 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT FRI MAY 06 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT FRI MAY 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...PRIMARILY FROM ABOUT 6 PM THROUGH 11
PM...ALONG AND SOUTH OF A SPENCER IOWA TO JERAULD COUNTY SOUTH
DAKOTA LINE. THE CONDITIONS ARE A BIT MARGINAL...BUT WE DO HAVE
SOME INSTABILITY IN SOUTH CENTRAL SOUTH DAKOTA...ALBEIT WITH
DYNAMICS THAT IS NOT REAL STRONG. FURTHER EAST IN NORTHWEST IOWA
AND FAR SOUTHEAST SOUTH DAKOTA...THE DYNAMICS ARE BETTER BUT THE
INSTABILITY IS MORE STABLE. THE MAIN THING IS DIRECTIONAL WIND
SHEAR IS FAVORABLE IN THE SLIGHT RISK AREA...PRODUCING THE
PRIMARY THREAT OF HAIL TO DIME TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR AND WEST OF THE JAMES
RIVER AND ALONG THE MISSOURI VALLEY LATE SATURDAY AFTERNOON...AND
THEN MOVE RAPIDLY NORTHEAST OVER THE ENTIRE AREA SATURDAY NIGHT.
ANY OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. EVEN ISOLATED TORNADOES WILL BE POSSIBLE IN THE
EVENING HOURS.

SCATTERED THUNDERSTORMS SHOULD AGAIN DEVELOP SUNDAY AFTERNOON AND
EARLY EVENING IN THE AREA. THE BEST CHANCE FOR ANY SEVERE STORMS
SHOULD BE IN THE WARMER AND MORE UNSTABLE AIR EAST OF INTERSTATE
29.

ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE CENTRAL
PLAINS ON WEDNESDAY. THIS SYSTEM WILL LIKELY BRING SHOWERS AND
THUNDERSTORMS INTO THE AREA WITH SOME HEAVY RAINS POSSIBLE FROM
WEDNESDAY THROUGH WEDNESDAY NIGHT. THERE IS ALSO A CHANCE OF A
FEW SEVERE STORMS SOUTH OF LINE FROM SPENCER IOWA TO SPRINGFIELD
SOUTH DAKOTA BY LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE AFTER 5 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 6, 5:13 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             3 E VIBORG              43.17N 97.02W
05/06/2005  0.75 INCH        TURNER             SD   PUBLIC

            HAIL FOR 5 MINUTES 558 PM CDT TO 603 PM CDT. HAIL
            ACCUMULATED TO AN INCH OR TWO DEPTH.

&&

JC

The radar

The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherokee

When
May 6, 10:29 PM CST
Where
Cherokee County, 6 mi N of Cleghorn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.900, -95.700

Hail, Cherokee

When
May 6, 10:32 PM CST
Where
Cherokee County, 6 mi NE of Cleghorn
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.883, -95.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454661, 5454662.